Arizona, 2016Damaging Wind in Arizona, August 12, 2016
August 12, 2016 · NWS TWC · 1 event in 1 county or zone
Thunderstorms damaged a silo near Safford. Flooding caused road closures and evacuations to continue in Pinal County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms damaged a silo near Safford. Flooding caused road closures and evacuations to continue in Pinal County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 12, 3:03 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 12, 3:03 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
303 PM MST FRI AUG 12 2016
.SYNOPSIS...We will keep enough moisture for a chance of
thunderstorms through Saturday, but then some drying from the
west will limit thunderstorm development early next week. Deeper
moisture will then bring an increasing chance of thunderstorms
the second half of next week.
&&
.DISCUSSION...Scattered showers and thunderstorms were occurring
across portions of the White Mountains, southern Graham/northern
Cochise Counties, and the Chiricahua Mountains in eastern Cochise
County at this time. Other isolated showers and thunderstorms were
also ongoing much further west across western Pima County. Expect
isolated to scattered showers and thunderstorms across much of
southeast Arizona this evening followed by precip-free conditions
area-wide late tonight.
Various NWP models suggest that an upswing in shower/tstm coverage
may occur Saturday afternoon and evening. These progs depict an
increase in northeasterly mid-level steering flow to occur. As such,
shower/tstm initiation will most likely occur during the late
morning or early afternoon hours across the White Mountains. Showers
and thunderstorms should then move/propagate southwestward during
the late afternoon hours, and may reach the Tucson metro area by
early evening.
Thus, PoPs were increased slightly across far eastern sections, but
a higher PoP increase was done mainly for the Tucson metro area
Saturday evening. A slight chance of showers/tstms continues late
Saturday night/Sunday morning across eastern sections. A similar
scenario in reality may occur Sunday. However, the models are fairly
similar with limiting the bulk of measurable rainfall across eastern
sections. As such, PoPs depict a somewhat substantially downward
trend Sunday afternoon/evening versus Saturday afternoon/evening.
The drying trend that started today will be most pronounced on
Monday as the mid-level flow turns more easterly. Expect just a few
thunderstorms Monday afternoon/evening to be limited to near
mountains east of Tucson. A slight upswing in shower/tstm coverage
is forecast Tuesday, with a slight chance of showers/tstms as far
west as Tucson. Thereafter, the 12/12Z GFS/ECMWF/CMC have tempered
the prospect for showers/tstms Wed-Fri versus previous solutions.
This seems to be a function of the mid-level flow progged now to
remain more easterly versus a southeasterly trajectory as depicted
via previous solutions. At any rate, only very minor PoP adjustments
were made, and this translates into isolated to scattered mainly
afternoon/evening showers/tstms next Wednesday into Friday. The
lesser/isolated coverage is forecast to occur west of Tucson.
High temps into the middle of next week will average at least a few
degs above normal, then temps are expected to trend closer to
seaonal normals late next week.
&&
.AVIATION...Valid through 14/00Z.
Isolated to scattered -TSRA/-SHRA thru 13/05Z with best coverage
south-to-southeast of KTUS, and mainly near mountains east of KTUS
to the New Mexico border. Thus KOLS/KDUG/KALK terminals have the
highest impact. Brief MVFR and perhaps IFR conditions and wind gusts
to 35 kts possible. Aft 13/05Z skies gradually clear with SHRA/TSRA
redeveloping after 13/19Z. Otherwise, surface winds generally NW 5-
15 kts becoming variable less than 10 kts this evening then easterly
to 10 kts developing Saturday aftn. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Showers and thunderstorms will end this
evening with another round of storms expected later Saturday
afternoon and evening. There is potential Saturday for thunderstorms
to develop over the Rim area and push SW with strong winds. In
general, storms tomorrow will move to the SW or W. Sunday into early
next week will be drier and warmer with less convection, then
moisture should increase again later in the week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
DISCUSSION...Francis
AVIATION/FIRE WEATHER...Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 3:58 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST FRI AUG 12 2016
AZZ501-502-122345-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL
MONUMENT-TOHONO O'ODHAM NATION INCLUDING SELLS-
358 PM MST FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 445 PM MST...
AT 356 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 12 MILES EAST OF WHY. THIS STORM WAS JUST NORTH OF
HIGHWAY 86 AND MOVING SOUTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHARCO 27 AND KUAKATCH.
LAT...LON 3232 11259 3232 11245 3213 11243 3213 11270
TIME...MOT...LOC 2256Z 341DEG 14KT 3221 11252
Thunderstorm Wind, Graham
- When
- August 12, 4:40 PM MST
- Where
- Graham County, 2.51 mi W of Eden to 2.41 mi WSW of Eden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.946, -109.923
Gusty thunderstorm outflow winds destroyed a metal silo. The winds moved the nearly empty silo about 60 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655888.